Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 52, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 9, 2023, 9:33 AM CDT for 5 counties in Missouri. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2023, 9:33 AM CDT (14:33 UTC)
- Expired
- Aug 9, 2023, 10:50 AM CDT
- In force
- 77 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dade County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 26 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780
WGUS53 KSGF 091433
FFWSGF
MOC057-077-097-109-167-091730-
/O.NEW.KSGF.FF.W.0052.230809T1433Z-230809T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
933 AM CDT Wed Aug 9 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Eastern Dade County in southwestern Missouri...
Western Greene County in southwestern Missouri...
Southeastern Jasper County in southwestern Missouri...
Lawrence County in southwestern Missouri...
Southern Polk County in southwestern Missouri...
* Until 1230 PM CDT.
* At 933 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
This includes the following highways...
Interstate 49 near mile marker 41.
Interstate 44 between mile markers 30 and 68...and
between mile markers 70 and 76.
This includes the following low water crossings...
Turnback Creek at County Road 2100, Slagle Creek at 86 Road, Sac
River at County Road 1247, Wilson Creek at Farm Road 146, Sinking
Creek at County Road 181, Spring River at County Road 2110 and
Asher Creek at 560 Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3711 9417 3716 9435 3732 9395 3758 9374
3756 9318 3742 9318 3742 9314 3712 9343
3710 9351 3710 9361 3707 9361 3702 9375
3701 9393
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
MMT1 follow-up statement
205
WGUS73 KSGF 091550
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1050 AM CDT Wed Aug 9 2023
MOC057-077-097-109-167-091600-
/O.CAN.KSGF.FF.W.0052.000000T0000Z-230809T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade MO-Greene MO-Jasper MO-Lawrence MO-Polk MO-
1050 AM CDT Wed Aug 9 2023
...FLASH FLOOD WARNING FOR EASTERN DADE, WESTERN GREENE,
SOUTHEASTERN JASPER, LAWRENCE AND SOUTHERN POLK COUNTIES HAS BEEN
REPLACED WITH A FLOOD ADVISORY...
LAT...LON 3711 9417 3716 9435 3732 9395 3758 9374
3756 9318 3742 9318 3742 9314 3712 9343
3710 9351 3710 9361 3707 9361 3702 9375
3701 9393
$$
MMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:25 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 9, 6:25 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Springfield MO 625 AM CDT Wed Aug 9 2023 Key Messages: 1. Severe thunderstorms likely today, potentially in two separate rounds. Early to late morning, and mid- afternoon into the evening. 2. Large hail, damaging winds, tornadoes and flash flooding will all be a concern today into this evening. 3. Warming trend into the weekend with rain chances (20-40%) through the weekend. .SHORT TERM...(Today and tonight) Issued at 200 AM CDT Wed Aug 9 2023 Current Conditions and Synoptic Pattern: Water vapor imagery and upper air analysis showed the area in a zonal flow pattern with a strong shortwave spinning across Wyoming and northern Colorado and additional energy across northern Kansas. This has caused surface low pressure to begin to deepen across southeast Colorado with a frontal boundary stretching southeast into Oklahoma and northern Texas. 00z regional soundings measured 30-50kts of deep layer shear which is high for the time of year. An instability gradient has set up (axis of 2000-3000j/kg of MU CAPE) from southwest Kansas into central Oklahoma and then into the Arklatex. Thunderstorms have formed already in and north of this gradient, even up into Nebraska. VAD wind profile data from Norman, Ok has shown an increasing low level jet over the past few hours and this will continue through early morning. Across the Ozarks, conditions were clear with temps in the 70s and dewpoints in the upper 60s. This morning into early afternoon: The low level jet will continue to increase through sunrise which will aid in the development of thunderstorms in a northwest to southeast structure from central Kansas into northeast Oklahoma and northwest Arkansas. These storms will move northeast into the area this morning as the instability axis nudges north and combines with the lift from the low level jet. Adequate wind shear and instability will likely lead to at least some severe threat, mainly hail to the size of quarters. A low level inversion might temper the wind threat however if a strong enough core develops then it might punch through and reach the surface. Frequent lightning and heavy rainfall also looks likely with this morning round. There is also a signal in the high res models that as the low level jet begins to weakens and veer towards late morning or lunch time, a few storms may track from eastern kansas into an area north of I-44. These storms may be able to punch through any morning inversion with several models showing some bowing segments which could cause a damaging wind threat. The last few runs of the HRRR also show this. Rainfall amounts through late morning could creep into the 1-3 inch range as heavy rates occur in thunderstorms. The 00z HREF PMM guidance does show pockets of 2-3 inches however they are fairly localized. With the exception of the Lake of the Ozarks/Rolla areas, the area can take this amount of rainfall however we will need to watch those hourly rates which can always cause quick, localized flash flooding. Afternoon into tonight: The greater concern for severe weather and uncertainties exist in this time scale. 00z HREF guidance suggests that there may be a window of time from mid to late afternoon where some destabilization takes place across the area in the wake of morning precip. It should be noted that the 00z NAM appears to be an outlier with respect to timing as it is already at least 6 hours too slow with depicting ongoing precip. It also is a northerly outlier with the surface low track. With that said, most other guidance suggests that the surface low will track into northeast Oklahoma by late afternoon with a front stretching to the northeast into the area. Heating may be tempered by cloud cover, especially north of Springfield and there is a wide range of temp possibilities. Areas north and east of Springfield will likely remain in the 70s to perhaps 80. Areas from Springfield and south may be able to reach the lower/middle 80s. There are some models showing upper 80s however its uncertain if we could actually achieve this as we would need much stronger heating than forecast. High res guidance suggest that as the front reaches the I-44 corridor by late afternoon or evening (4-6pm) and as the main shortwave approaches, thunderstorms will develop along the front. Forecast soundings do show convective temps in the low to middle 80s during this time therefore this late afternoon heating is crucial to the development of storms. We are becoming more confident that areas from Springfield and points south will reach these convective temps and thunderstorm development will indeed occur. 0-6km bulk shear values of 50kts, mid level lapse rates around 8-9C/KM and moderate instability will likely lead to initially discrete thunderstorms, potentially supercells. Of particular concern is the surface low as it will act to turn surface winds to the southeast out ahead of it and at the same time the 850mb winds will begin to increase. This will lead to an increasing tornado threat through the evening as storm relative helicity increases. It should be noted that the 00z HREF 24hour tornado probabilities have increased in an area from Springfield and points south into Branson and northern Arkansas. As thunderstorms continue to evolve during the evening, they will likely begin to merge with an increasing threat for both tornadoes and damaging winds to 70 mph as mid/upper level winds are strong and will allow for bowing structures. Large hail up to the size of ping pong balls are likely in the stronger storms and if supercells do indeed form then the expected hail size may need to be even higher. These thunderstorms will continue to track across southern Missouri, especially south of I-44 through late evening, exiting the area by midnight if not before. Frequent lightning and very heavy rainfall rates are likely with these evening storms with some localized flash flooding possible. Remain weather aware through the day and monitor updates as the mesoscale environment will impact the evening thunderstorm threat. The Storm Prediction Center has increased the probabilities for severe weather with an Enhanced risk across a large part of the area. A special balloon launch may occur during the afternoon to assess the environment. .LONG TERM...(Thursday through Tuesday) Issued at 200 AM CDT Wed Aug 9 2023 A northwest flow pattern looks to set up from Thursday into the weekend as a ridge builds across the western CONUS. High pressure and northerly flow on Thursday will keep highs in the lower to middle 80s. However Friday into the weekend the temps will increase back to either side of 90 along with increasing humidity. Additionally, WPC Cluster Analysis supports rain chances (20-40%) through the weekend as subtle shortwaves translate through the upper-level flow. Doesn't look like all day washouts however those with outdoor plans will need to monitor the forecast. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 623 AM CDT Wed Aug 9 2023 Confidence is high that thunderstorms will continue through the mid to late morning hours at the sites. A break in the late morning or afternoon hours is expected then additional thunderstorms closer to 00z. Have used tempo groups to highlight the highest chances this morning. Winds will remain out of the south until tonight when a cold front will switch them to the north. MVFR ceilings and vis can be expected in thunderstorms and then again as the front passes tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Burchfield
Hazardous weather outlook, Aug 9, 4:00 AM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 400 AM CDT Wed Aug 9 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 400 AM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Showers and thunderstorms will move through this morning with frequent cloud to ground lightning and heavy rainfall. A few storms could be severe with large hail to the size of quarters and damaging winds to 60 mph. Localized flash flooding will be possible. Additional round of thunderstorms looks to develop along and south of Interstate 44 late this afternoon and evening. This round has the potential to be the strongest with large hail to the size of ping pong balls, damaging winds up to 70 mph and tornadoes. Frequent cloud to ground lightning and heavy rainfall are also likely. Localized flash flooding will be possible. There still remains some uncertainty with the strength of this second round. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be the potential for isolated thunderstorms across portions of the area through the weekend. Heat index values in the upper 90s to lower 100s return to the area late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today for the entire area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Special weather statement, Aug 9, 8:50 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
850 AM CDT Wed Aug 9 2023
MOZ079-089-090-094-091415-
Polk MO-Greene MO-Dade MO-Lawrence MO-
850 AM CDT Wed Aug 9 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN POLK...NORTHEASTERN
LAWRENCE...NORTHWESTERN GREENE AND SOUTHEASTERN DADE COUNTIES THROUGH
915 AM CDT...
At 849 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenfield to 6 miles west of Everton to
Miller. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stockton Lake, Ash Grove, Greenfield, Miller, Walnut Grove, Everton,
Dadeville, Halltown, South Greenfield, Eudora and Pennsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3733 9390 3746 9382 3752 9349 3741 9344
3720 9354 3719 9393
TIME...MOT...LOC 1349Z 257DEG 39KT 3742 9378 3735 9382 3724 9383
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TerrySpecial weather statement, Aug 9, 9:07 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
907 AM CDT Wed Aug 9 2023
MOZ079-090-091-094-095-091430-
Polk MO-Greene MO-Webster MO-Lawrence MO-Christian MO-
907 AM CDT Wed Aug 9 2023
...STRONG THUNDERSTORMS WILL IMPACT WESTERN WEBSTER...NORTHERN
CHRISTIAN...SOUTHEASTERN POLK...EAST CENTRAL LAWRENCE AND GREENE
COUNTIES THROUGH 930 AM CDT...
At 907 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Hope to 6 miles northwest of
Battlefield to near Republic. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springfield, Nixa, Ozark, Republic, Marshfield, Battlefield, Willard,
Rogersville, Strafford, Clever, Fair Grove, Billings, Fremont Hills,
Fordland, Pleasant Hope, Brookline, Elkland, Glidewell, Turners and
Bois D'arc.
This includes Interstate 44 between mile markers 60 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3704 9375 3720 9358 3746 9347 3747 9318
3742 9318 3742 9308 3747 9307 3747 9284
3701 9300
TIME...MOT...LOC 1407Z 263DEG 39KT 3739 9330 3719 9344 3710 9352
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TerryThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:50 AM CDT | Special Weather Statement | SGF | Dade | 25 min |
| Aug 9, 8:53 AM CDT | Areal Flood Advisory | SGF | Barton, Cedar, Dade, Jasper, Lawrence, Vernon | 118 min |
| Aug 9, 9:07 AM CDT | Special Weather Statement | SGF | Greene | 23 min |
| Aug 9, 10:46 AM CDT | Areal Flood Advisory | SGF | Barry, Douglas, Howell, Ozark, Stone, Taney | 4 hr |
| Aug 9, 10:49 AM CDT | Flood Watch | SGF | Barry, Christian, Douglas, Greene, Howell, Jasper and 11 more | 11 hr |
| Aug 9, 10:50 AM CDT | Areal Flood Advisory | SGF | Dade, Greene, Jasper, Lawrence, Polk | 4 hr |
| Aug 9, 12:01 PM CDT | Flash Flood Warning | SGF | Greene, Jasper, Lawrence | 3 hr |
| Aug 9, 4:55 PM CDT | Flash Flood Warning | SGF | Greene, Jasper, Lawrence, Newton | 5 hr |
| Aug 9, 5:37 PM CDT | Special Weather Statement | SGF | Newton | 23 min |
| Aug 9, 5:39 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 4 hr |
| Aug 9, 6:00 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 45 min |
| Aug 9, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 38 min |
| Aug 9, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 26 min |
| Aug 9, 6:37 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Stone, Taney | 38 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.